Texas, 2018Damaging Wind in Texas, July 1, 2018
July 1, 2018 · NWS MAF · 1 event in 1 county or zone
There was a large upper trough over the Rocky Mountains and a weak cold front across the Permian Basin. Very good instability was present along with dry air below the cloud base which contributed to gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was a large upper trough over the Rocky Mountains and a weak cold front across the Permian Basin. Very good instability was present along with dry air below the cloud base which contributed to gusty winds. These conditions resulted in a thunderstorm with severe wind gusts in the northern Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 1, 2:10 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 1, 2:10 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
310 PM CDT Sun Jul 1 2018
.DISCUSSION...
WV imagery shows a large upper trough moving thru the Rockies,
trailing a weak cold front that sfc analysis and radar shows has
made it almost to KMAF. This does not seem to be having much effect
on afternoon temps, which look to top out a few degrees above-normal
later this afternoon. Weak SW flow ahead of the front and mixing
have brought dewpoints down considerably from this morning, shunting
best moisture to the NE. This is yielding sbcapes in excess of
3000J/kg over the Permian Basin and areas north, making this area
behind the front probably our best chances for convection this
afternoon and overnight. Forecast soundings suggest steep mid-lvl
lapse rates of around 7C/km and a dry subcloud layer will pose a
marginal hail/wind threat, but shear will be rather anemic, so we'll
just mention this in the HWO.
Overnight, the trough quickly minors out over the Great Lakes
region, allowing the upper ridge over the Gulf Coast states to begin
building back west. This will shift chances of convection in the
short term to the higher terrain of West Texas and Southeast New
Mexico. Thru midweek, the ridge is forecast to meander not only
west but north as well, centering over the Central Plains and
bringing cooler, easterly flow under the ridge into this area. All
models are in pretty good agreement in bringing thicknesses/temps
down below-normal by Thu afternoon. Temps then AOB normal thru the
extended. Near the end of the workweek, long-range models bring an
inverted trough thru south Texas in easterly flow, which could
enhance rain prospects, especially south. By the weekend, the ridge
is forecast to be over the Four Corners region, maintaining easterly
upslope flow and slight chances of convection each day. However, no
real triggers are advertised. Blended POPs seem a bit high, and
model differences suggest toning things down a bit.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 71 98 72 100 / 30 0 0 0
Carlsbad 67 99 70 99 / 0 20 20 10
Dryden 72 98 72 100 / 0 0 0 0
Fort Stockton 71 96 71 97 / 10 20 10 20
Guadalupe Pass 67 93 67 94 / 0 20 10 20
Hobbs 65 95 68 95 / 10 20 20 10
Marfa 61 91 62 92 / 10 30 30 30
Midland Intl Airport 71 97 72 98 / 20 10 0 0
Odessa 72 96 72 98 / 10 10 0 0
Wink 71 98 72 99 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
29/44
Hazardous weather outlook, Jul 1, 12:57 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
157 PM CDT Sun Jul 1 2018
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
157 PM CDT Sun Jul 1 2018 /1257 PM MDT Sun Jul 1 2018/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
There is a chance of thunderstorms this afternoon and evening mainly
across portions of Southeast New Mexico... the Northern Permian
Basin... and the Big Bend. The strongest storms could produce small
hail... gusty winds... and brief heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
In the hours before
Special weather statement, Jul 1, 3:26 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
326 PM MDT SUN JUL 1 2018
NMZ029-012200-
Northern Lea County NM-
326 PM MDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA COUNTY UNTIL 400
PM MDT...
At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Bronco, or 16 miles southwest of Plains, moving
northwest at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of east central Lea
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3315 10306 3302 10307 3301 10314 3309 10329
3321 10323 3327 10306
TIME...MOT...LOC 2125Z 135DEG 12KT 3310 10309
10Thunderstorm Wind, Gaines
- When
- July 1, 4:20 PM CST to 4:21 PM CST
- Where
- Gaines County, 2.65 mi WSW of Seagraves
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 32.915, -102.592
A thunderstorm moved across Gaines County and produced wind damage about three miles southwest of Seagraves. Several power lines were blown down due to thunderstorm winds at County Road 226 and US 385. The cost of damage is a very rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 5, 20189 deaths · 2 events
- Heat in Vermont, July 1 to 6, 20184 deaths · 16 events
- Heat in Arizona, July 1 to 4, 20184 deaths · 4 events
- Excessive Heat in Pennsylvania, July 1 to 5, 20182 deaths · 12 events
- Flash Flooding and Flooding in Iowa, July 1 to 28, 2018$2.9 million · 70 events
- Wildfire in Utah, July 1 to 31, 2018$25 million · 1 event
- Rip Current in California, July 1, 20181 death · 1 event
- Flooding in Minnesota, July 1 to 22, 2018$2.8 million · 5 events
- Damaging Winds in Michigan, July 1, 2018$125,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in Arkansas, July 1 to 3, 2018$140,000 · 1 in hail · 5 events
- Excessive Heat in Missouri, July 1, 20187 injured · 2 events
- Flash Flooding and Damaging Wind in Kentucky, July 1, 2018$130,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765041.